Alert archive / Pennsylvania / Tornado Warnings in 2009
Tornado Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 21, 2009, 10:32 AM EDT for Lackawanna County, Pike County, Wayne County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2009, 10:32 AM EDT (14:32 UTC)
- Expired
- Aug 21, 2009, 11:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Lackawanna County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KBGM 211432 TORBGM PAC069-103-127-211500- /O.NEW.KBGM.TO.W.0010.090821T1432Z-090821T1500Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1032 AM EDT FRI AUG 21 2009 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA... NORTHWESTERN PIKE COUNTY IN NORTHEAST PENNSYLVANIA... SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 1100 AM EDT * AT 1028 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOSCOW... MOVING NORTHEAST AT 35 MPH. * THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR... STERLING BY 1040 AM EDT... TRESSLARVILLE BY 1045 AM EDT... ARLINGTON...LEDGERDALE AND LAKE ARIEL BY 1050 AM EDT... PAUPACK BY 1055 AM EDT... HAWLEY AND 9 MILES SOUTH OF HONESDALE BY 1100 AM EDT... PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT OR AN INTERIOR ROOM...AWAY FROM WINDOWS. && LAT...LON 4171 7514 4143 7498 4127 7552 4139 7557 TIME...MOT...LOC 1431Z 241DEG 28KT 4134 7550 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 21, 10:00 AM EDT, 32 minutes earlier.
Area forecast discussion, Aug 21, 10:00 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1000 AM EDT FRI AUG 21 2009 .SYNOPSIS... A SLOW MOVING FRONTAL SYSTEM WILL BRING OCCASIONAL SHOWERS AND THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THROUGH SATURDAY. CONDITIONS WILL BE VERY HUMID AHEAD OF THE FRONT. HEAVY DOWNPOURS AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER STORMS THIS AFTERNOON THROUGH SATURDAY. COOLER... LESS HUMID WEATHER WILL RETURN BEHIND THE FRONT SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AT 14Z, SCATTERED MAINLY LIGHT SHOWERS ACROSS CWA WITH SOME HEAVIER CONVECTION OVER WYOMING VALLEY, POCONOS AND DELAWARE COUNTY. ACTIVITY WILL BECOME MORE WIDESPREAD AND INTENSE THIS AFTERNOON WITH FORCING FROM MID LEVEL JET DYNAMICS. LIMITING FACTOR CONTINUES TO BE CAPE WITH MID LEVEL LAPSE RATES ONCE AGAIN NOT VERY EXCITING JUST LIKE YESTERDAY. ALTHOUGH, BETTER DYNAMICS AND SLIGHT COOLING AT H50 LATER THIS AFTERNOON WILL LEAD TO MORE WIDESPREAD CONVECTION. PREV DISC... UPPER LEVEL SPEED MAX CURRENTLY SWINGING AROUND THE UPPER TROUGH OVER THE MIDWEST WILL LIFT NORTHEAST TOWARD THE EASTERN GREAT LAKES LATER TODAY. THIS WILL PROVIDE THE FORCING FOR LARGE-SCALE LIFT IN THE RIGHT REAR QUAD OF THE JET OVER NY AND PA THIS AFTERNOON... AS A SURFACE COLD FRONT SLOWLY ADVANCES EASTWARD ACROSS THE EASTERN GREAT LAKES. SOME BREAKS OF SUNSHINE WILL COMBINE WITH A VERY WARM... HUMID AIRMASS TO PRODUCE MLCAPES OF 1000 TO 1500 J/KG LATER THIS AFTERNOON. DEEP LAYER SHEAR WILL BE QUITE STRONG WITH 0-6 KM BULK SHEAR VALUES AS HIGH AS 50 KTS ACROSS UPSTATE NY LATER TODAY. THIS COMBINATION SHOULD BE SUFFICIENT FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER. IN ADDITION... PRECIPITABLE WATER VALUES NEAR 2.00 INCHES WILL SUPPORT LOCALLY HEAVY RAINS. HAVE NOT ISSUED A FLASH FLOOD WATCH WITH THIS PACKAGE DUE TO UNCERTAINTY ASSOCIATED WITH THE LOCATION OF THE BEST CHANCE FOR HEAVY RAIN... BUT LOCALIZED HEAVY RAIN DOES APPEAR TO BE A GOOD BET LATER THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... WAVES OF SHOWERS AND STORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA TONIGHT THROUGH SATURDAY NIGHT... AS THE UPPER TROUGH IN THE MIDWEST SLOWS ITS EASTWARD PROGRESSION... PARTIALLY DUE TO THE APPROACH OF HURRICANE BILL FROM THE SOUTHEAST. THE NAM/GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THE LOW-LEVEL FRONTAL BOUNDARY WILL EVENTUALLY SET UP OVER NE PA AND EASTERN NY SATURDAY AND SATURDAY WHICH COULD END UP BEING THE FOCUS FOR THE HEAVIEST RAIN. IF MODELS REMAIN CONSISTENT WITH THIS SCENARIO... THEN A WATCH FOR HEAVY RAIN MAY BE ISSUED LATER TODAY OR TONIGHT FOR THAT AREA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... STILL DEALING WITH THE UPPER TROF AT 500 MB AT THE START OF THE EXTENDED. THE GFS CONTINUES TO BE FASTER THAN THE NAM OR EURO IN PUSHING THE TROF AXIS EAST OF THE CWA BY 12Z MONDAY. THE 0Z EURO ALONG WITH THE 0Z NAM ARE CONSISTENT WITH THE TROF AXIS SOMEWHERE BETWEEN WESTERN AND CENTRAL PA. GOING WITH A NAM/EURO SOLUTION WOULD YIELD A SLIGHT CHANCE OF SHOWERS EARLY MONDAY WITH THE TROF AXIS TO OUR WEST. DRYER WEATHER BUILDS IN LATE MONDAY INTO TUESDAY AS HIGH PRESSURE MOVES OUT OF THE OHIO VALLEY. H85 TEMPS BETWEEN 11C AND 13C SUPPORT HIGHS IN THE UPPER 70S MONDAY...TO NEAR 80 TUESDAY. OUR NEXT SHOT AT PRECIPITATION WILL COME WITH A COLD FRONT WEDNESDAY. THE BIGGER STORY WITH THE FRONT WILL BE THE COOL AIR BEHIND IT. BOTH THE EURO AND GFS ARE IN GOOD AGREEMENT IN BUILDING A SURFACE HIGH SOUTHEAST ACROSS ONTARIO AND INTO OUR AREA AT THE END OF NEXT WEEK. THE GFS IS A BIT FASTER BUILDING IN THE HIGH BUT THE OVERALL PATTERN IS THE SAME. BOTH MODELS SHOW THE POSSIBILITY OF H85 TEMPS DROPPING TO BETWEEN 4C AND 8C BY THE END OF NEXT WEEK. IF THIS PANS OUT...TEMPS MAY STRUGGLE TO REACH 70 EITHER THURSDAY AND OR FRIDAY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... IFR FOG WILL CONTINUE THROUGH 13Z AT KELM WITH IMPROVEMENT AFTER THAT. ELSEWHERE VFR WEATHER IS EXPECTED THROUGH MID MORNING. AN AREA OF CLOUDS BETWEEN 4KFT AND 6KFT WILL LIFT NORTHWARD THIS MORNING...IMPACTING THE TERMINALS FROM SOUTHWEST TO NORTHEAST. A FEW SHOWERS ARE POSSIBLE ALONG THE LEADING EDGE OF THESE CLOUDS BY 14Z...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO...IE KELM AND KBGM. A MUCH BETTER SHOT AT ORGANIZED SHOWERS COMES AFTER 18Z AS A COLD FRONT APPROACHES FROM THE WEST. CARRIED THE TEMPO GROUP FOR SHOWERS DURING THIS TIME WITH A CB GROUP. AS WE GET CLOSER TO THIS AFTERNOON WE WILL LIKELY HAVE TO ADD A TS GROUP FOR THUNDERSTORMS. MVFR VISIBILITIES WILL LIKELY BE ADDED FOR AREAS OF RAIN...WITH BRIEF IFR RESTRICTIONS IN THUNDERSTORMS. MAIN AREA OF RAIN SHIFTS EAST OVERNIGHT...WITH CONCERN TURNING TOWARD FOG POTENTIAL. VERY MOIST LOW LEVELS WILL COMBINE WITH LIGHT WINDS AND BREAKS IN THE OVERCAST TO HELP FOG AND STRATUS FORM AFTER 04Z ACROSS THE SOUTHERN TIER AND NORTHERN PA. THIS FAR OUT I WENT WITH MVFR VISIBILITIES FOR MOST OF THE TERMINALS BUT IF THE MODELS ARE CORRECT...IFR/LIFR CEILINGS AND IFR VISIBILITIES ARE POSSIBLE. OUTLOOK... SAT...POSSIBLE RESTRICTIONS IN SHRA/TSRA, PRIMARILY AVP/BGM. SUN-TUE...VFR. WED...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS. THUR...VFR FRI...VFR && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MSE NEAR TERM...MSE/RRM SHORT TERM...MSE LONG TERM...EMH AVIATION...EMH
Hazardous weather outlook, Aug 21, 4:11 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 411 AM EDT FRI AUG 21 2009 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-220815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA- 411 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OCCASIONAL SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE ON SATURDAY. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ057-062-PAZ040-043-044-047-048-072-220815- DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 411 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MSE
In the hours before
Special weather statement, Aug 21, 10:25 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1025 AM EDT FRI AUG 21 2009 PAZ040-044-047-072-211530- LACKAWANNA PA-LUZERNE PA-WAYNE PA- 1025 AM EDT FRI AUG 21 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LUZERNE...SOUTHERN LACKAWANNA AND WAYNE COUNTIES... * AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR GLENDALE...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... YOSTVILLE AND FELLS CORNERS AT 1030 AM EDT... MOSCOW AND ELMHURST AT 1035 AM EDT... QUICKTOWN AND OLYPHANT AT 1040 AM EDT... DRINKER AND WIMMERS AT 1045 AM EDT... CORTEZ AND ARCHBALD AT 1050 AM EDT... TRESSLARVILLE AND LAKE ARIEL AT 1055 AM EDT... SOUTH CANAAN AT 1100 AM EDT... HEADLEY AND WAYMART AT 1110 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. RRM
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:18 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 42 min |
| Aug 21, 12:28 PM EDT | Tornado Warning | BGM | Pike, Wayne | 62 min |
| Aug 21, 12:49 PM EDT | Tornado Warning | BGM | Pike, Wayne | 41 min |
| Aug 21, 1:17 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Pike, Wayne | 3 hr |
| Aug 21, 1:48 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 57 min |
| Aug 21, 2:01 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 44 min |
Nearby
Tornado Warnings in Pennsylvania, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.